Back issues No.2 - 2004 / Case Report  
 
 

Full Text PDF

 

Severe Generalized Pustular Psoriasis Provoked by Oral Terbinafine
Jeng-Wei Tjiu , Tsen-Fang Tsai , Chia-Yu Chu
Dermatol Sinica 22 : 187-192, 2004

Terbinafine is an allylamine antifungal agent. Its severe cutaneous adverse effects are rare, but toxic epidermal necrolysis, pustular drug eruption, acute generalized exanthematous pustulosis, Stevens-Johnson syndrome, and erythema multiforme had been reported. Terbinafine was also reported to induce flare-up of chronic psoriasis or development of pustular psoriasis. Here we report a psoriatic patient who developed pustular eruptions in four weeks after treatment with terbinafine for his presumptive tinia unguium without a definitive mycological evidence. The skin eruptions progressed to severe, generalized pustular psoriasis in the following two weeks even though he discontinued terbinafine treatment. It is well recognized that terbinafine may aggravate and induce psoriasis. Terbinafine is a highly effective antifungal agent. However, with the indiscriminate use, terbinafine may cause unnecessary risk, as in our patient. With the increased systemic administration of terbinafine, severe adverse effects might become more common. Therefore, we suggest mycological examinations are essential prior to commencing terbinafine therapy for suspected onychomycosis.

   
   
 
 
You are visitors    
Copyright © 2008 THE Taiwanese Dermatological Association. All Rights Reserved. Email: dermatol.sinica@gmail.com Tel:886-2-2518-5126~7 Fax:886-2-2518-5128